Format

Send to

Choose Destination
Gastroenterology. 1981 Apr;80(4):697-70.

Occurrence of Clostridium difficile toxin during the course of inflammatory bowel disease.

Abstract

Clostridium difficile toxin, the presumed mechanism of antibiotic-associated pseudomembranous colitis, has been suggested as a contributory factor to mucosal injury in inflammatory bowel disease. We evaluated its incidence and apparent role in 65 consecutive patients with diarrheal and inflammatory bowel diseases. Toxin was demonstrated in 3 of 18 patients with ulcerative colitis (17%), 1 of 26 with Crohn's colitis (4%), and 5 of 21 with a variety of diarrheal illnesses (24%). Toxin appeared only in those who had been exposed to antimicrobials within 2 mo. In inflammatory bowel disease, presence of toxin was not correlated with disease severity. We conclude that Clostridium difficile toxin appears only in patients exposed to antimicrobials and is unlikely to be a significant contributory factor in inflammatory bowel disease.

PMID:
7202942
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center